Prozac Withdrawal Done the Safe Way

Prozac is a medication used to treat a variety of conditions including depression, bulimia, obsessive-compulsive disorder and panic disorder.

There are other conditions that may benefit from the use of Prozac including premature ejaculation.

If your doctor has prescribed this drug for you, you must take it exactly as directed. If not, Prozac withdrawal may occur.

When you suddenly stop taking this medication, these symptoms will appear and can be dangerous.

Before you stop taking Prozac it is best to discuss any side effects you are experiencing and see if they may be alleviated so you can take this medication safely without experiencing Prozac withdrawal.

When you suddenly stop taking Prozac, you may experience the following symptoms: irritability, dizziness, anxiety, headache and tiredness.

Many report they have symptoms including agitation, tingling or burning sensation, confusion and insomnia. Without treatment, these symptoms will improve over time.

One reason many prescribe Prozac is because it is less likely to lead to withdrawal symptoms since it remains in the system longer than others in its class.

There are ways to prevent these symptoms altogether though and to withdraw from Prozac safely. Here are some ways to do so.

  1. Taper off of the medication slowly. This will help to forestall Prozac withdrawal.
  2. Work with your doctor to set up a schedule for weaning off of the medication. This will help to prevent the Prozac withdrawal symptoms from appearing.
  3. Benadryl may also be helpful in decreasing these symptoms. Benadryl may be purchased over the counter, but you should not take this step without discussing it with your doctor. There is a reason why he or she has prescribed this medication and the symptoms you experience when going off Prozac may actually be worse than the side effects you are experiencing.
  4. Your doctor may recommend that you make the switch from Prozac to another SSRI medication. This way you will not experience any Prozac withdrawal and will still gets the benefits of an antidepressant. Making the switch is not difficult to do as you can go to just about any SSRI medication as long as it is not an MAOI.

Discuss all options with your doctor to determine which is the best for your particular situation as no two people are alike.